Tangles and Degenerate Tangles

Ruiz-Vargas, Andres J. (2013) Tangles and Degenerate Tangles. In: 20th International Symposium, GD 2012, September 19-21, 2012, Redmond, WA, USA , pp. 346-351 (Official URL: http://link.springer.com/chapter/10.1007/978-3-642-36763-2_31).

Full text not available from this repository.

Abstract

We study some variants of Conway’s thrackle conjecture. A tangle is a graph drawn in the plane such that its edges are represented by continuous arcs, and any two edges share precisely one point, which is either a common endpoint or an interior point at which the two edges are tangent to each other. These points of tangencies are assumed to be distinct. If we drop the last assumption, that is, more than two edges may touch one another at the same point, then the drawing is called a degenerate tangle. We settle a problem of Pach, Radoičić, and Tóth [7], by showing that every degenerate tangle has at most as many edges as vertices. We also give a complete characterization of tangles.

Item Type:Conference Paper
Additional Information:10.1007/978-3-642-36763-2_31
Classifications:P Styles > P.300 Curved
Z Theory > Z.500 Representations
ID Code:1323

Repository Staff Only: item control page

References

Unsolved problems. Chairman: P. Erdős. In: Combinatorics (Proc. Conf. Combinatorial Math., Math. Inst., Oxford, 1972), Inst. Math. Appl., Southend-on-Sea, pp. 351–363 (1972)

Brass, P., Moser, W., Pach, J.: Research Problems in Discrete Geometry. Springer, New York (2005)

Cairns, G., McIntyre, M., Nikolayevsky, Y.: The thrackle conjecture for K\sb5 and K\sb3,3 . In: Towards a Theory of Geometric Graphs, Contemp. Math., vol. 342, pp. 35–54. Amer. Math. Soc., Providence (2004)

Fulek, R., Pach, J.: A computational approach to Conway’s thrackle conjecture. Comput. Geom. 44(6-7), 345–355 (2011)

Kuratowski, K.: Sur le probleme des courbes gauches en topologie. Fund. Math. 15, 271–283 (1930)

Lovász, L., Pach, J., Szegedy, M.: On Conway’s thrackle conjecture. Discrete Comput. Geom. 18, 369–376 (1998)

Pach, J., Radoičić, R., Tóth, G.: Tangled thrackles. Geombinatorics (2012) (to appear)

Pach, J., Tóth, G.: Disjoint Edges in Topological Graphs. In: Akiyama, J., Baskoro, E.T., Kano, M. (eds.) IJCCGGT 2003. LNCS, vol. 3330, pp. 133–140. Springer, Heidelberg (2005)

Ringeisen, R.D.: Two old extremal graph drawing conjectures: progress and perspectives. Congressus Numerantium 115, 91–103 (1996)